I lay staring at the ceiling in my bedroom. I hadn't felt this low in years. I didn't want to get out of bed. I couldn't face the day ahead of me. Suddenly I couldn't see any sign of hope in my future.
The strangest thing is, last week I was perfectly fine. I wouldn't say I was the happiest I've ever been, but I certainly wasn't depressed. I know what depression feels like. I experienced in my early 20s and hope that I never have to again.
So what had changed in the past week? Nothing in my personal or professional life. Just one thing, I had started taking Microgynon, the contraceptive pill.
Completely out of the blue I was feeling very low and the only change in my life was this little pill. So of course recognising the difference it made, I immediately stopped taking it. But not everyone has the awareness to realise that it could be the pill having this effect on them, particularly when they haven't been warned that it can have this side effect.
A worrying trend or a one off?
After opening up about it I found that I wasn't alone in this experience. A close friend of mine's sister had been prescribed the pill at age 16 to help with her period pain. Within a few weeks she had gone from a contented teenager, to on the verge of being suicidal. Another friend of mine had to try three different pills before she found one that didn't alter her mood in a negative way.
A quick search on the internet and you will find hundreds of women on many different forums reporting similar experiences on different pills. Many report a feeling of deep depression or angry mood swings within weeks of taking the pill although nothing else in their life had changed.
So if the pill can have this much of an impact then why aren't women being warned?
Evidence to support the pill's impact on mood is thin on the ground. It is near enough impossible to prove that taking the contraceptive pill is the cause of mood change when, of course, there are many other factors going on in your life.
But women know themselves, and they know what is going on in their bodies and minds. Articles I have read report voices in the medical profession citing any change in mood after taking the pill as "coincidental". Worryingly many messages from women on forum threads report their GPs as being dismissive or suggesting that it is most likely to be due to stress in their life or some other factor.
This kind of blind statement of "it can't be the pill" is dangerous and offensive. I knew within a day that it was the pill that was affecting me, and stopped taking it. If you didn't, even if you suspected and went to your doctor to be told that it was unlikely to be the cause, you may end up 6 months down the line with a more serious mental health issue, or worse, like my friend's sister, you could become a danger to yourself.
One in three of women of reproductive age take the contraceptive pill. Whilst I know that for the vast majority the pill does more good than harm, all women are different and should be treated as such. Just because stories of severe mood changes on the pill are anecdotal and minimal in numbers compared to the overall picture, it doesn't mean they should be ignored and passed off as 'coincidental'
Studies have linked the pill with lowering women's libido, and affecting their choice in male partners. If these psychological impacts have been recognised then doesn't it stand to reason that it can significantly affect your mood and mental wellbeing?
Increased risk for young women
Changing something as significant as your hormones can have a huge impact on your mental state particularly for teenagers whose hormones are fluctuating anyway.
There should be a lot more education in the public realm, perhaps as early as in sex education classes at school, about finding the right contraception that works for you rather than just accepting the first pill that the Doctor prescribes you (also usually the cheapest).
As women of any age we shouldn't just blindly accept what we're given when it comes to our reproductive health. In my personal experience (and that of countless other stories I've read) the contraceptive pill can have an impact on your mental wellbeing, sometimes severely if you don't recognise it quickly.
That isn't to say that all of them will, it is a process of finding out what works for you. This starts with an awareness and the confidence to speak up when it's not working. Being told that it is "unlikely" your depression has been caused by your pill doesn't help women to feel that they have a choice, or are being taken seriously.
Suggested For You
SUBSCRIBE AND FOLLOW
Get top stories and blog posts emailed to me each day. Newsletters may offer personalized content or advertisements.Learn more